• Users Online: 336
  • Print this page
  • Email this page


 
 
Table of Contents
CORRESPONDENCE
Year : 2020  |  Volume : 38  |  Issue : 2  |  Page : 119-120

Concomitant development of morphea and lipoatrophy after local corticosteroid injection


1 Department of Dermatology, Cathay General Hospital, Taipei, Taiwan
2 Department of Dermatology, Cathay General Hospital; Department of Dermatology, National Taiwan University College of Medicine, National Taiwan University Hospital, Taipei, Taiwan
3 Department of Dermatology, National Taiwan University College of Medicine, National Taiwan University Hospital, Taipei, Taiwan

Date of Submission26-Mar-2019
Date of Decision14-Oct-2019
Date of Acceptance12-Nov-2019
Date of Web Publication30-Apr-2020

Correspondence Address:
Yi-Hua Liao
Department of Dermatology, National Taiwan University College of Medicine, National Taiwan University Hospital, No. 7, Chung-Shan South Road, Taipei 10002
Taiwan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ds.ds_44_19

Rights and Permissions

How to cite this article:
Lo Y, Jee SH, Liao YH. Concomitant development of morphea and lipoatrophy after local corticosteroid injection. Dermatol Sin 2020;38:119-20

How to cite this URL:
Lo Y, Jee SH, Liao YH. Concomitant development of morphea and lipoatrophy after local corticosteroid injection. Dermatol Sin [serial online] 2020 [cited 2020 Jul 3];38:119-20. Available from: http://www.dermsinica.org/text.asp?2020/38/2/119/283531



Dear Editor,

Morphea, or localized scleroderma, is an autoimmune disease characterized by sclerosis of the dermis or/and subcutaneous tissues. Provoking factors contributing to the development of morphea include infection, trauma, radiation therapy, or injection.[1] Morphea has been found to be associated with local injections of vaccination, Vitamin B12, Vitamin K1, interferon-β1a, and interferon-β1b.[1],[2],[3] However, morphea caused by steroid injection with concurrent lipoatrophy, as in our reported case, has not been documented in the literature.

A 22-year-old woman presented with enlarging depressed skin on the left upper arm for 4 months. She had suffered from refractory chronic vesiculobullous dermatitis on both palms, and intramuscular injection of triamcinolone acetonide 40 mg/ml was administered into the left deltoid region. Two days after injection, the patient started to notice that the skin of the left upper arm was depressed. Physical examination revealed one area of depressed violaceous-white plaque with some telangiectatic changes, measuring 3.2 cm × 1.6 cm in size, on the left upper arm [Figure 1]a. Histopathological examination revealed a normal epidermis and markedly thickened homogenized collagen bundles in the papillary and reticular dermis, extending to the subcutaneous layer. There were superficial perivascular lymphocytic infiltration, reduced periadnexal fat, and entrapment of the eccrine glands by collagen [Figure 1]b and [Figure 1]c. Micronization of adipocytes and delineated areas of granular, amorphous, and lightly stained materials which represented exogenous steroid particles was observed in the hypodermis [Figure 1]d. Laboratory examinations demonstrated negative antinuclear and anti-extractable nuclear antigen antibodies, and the levels of complement components C3 and C4 were within normal ranges. Based on clinical and histologic findings, concomitant development of morphea and lipoatrophy associated with the use of triamcinolone acetonide injection was diagnosed. Autologous fat transfer was suggested for the treatment, but the patient did not undergo the procedure due to her scheduling conflict.
Figure 1: Clinical appearance and histopathological findings. (a) There is one depressed, violaceous-white plaque on the left upper arm. (b) The biopsy specimen showed dermal sclerosis with homogenized thickened collagen bundles, lymphocytic infiltration, and reduced periadnexal fat. Steroid deposition (arrow) was noted in the subcutaneous layer (H and E, ×40). (c) Closer inspection showing homogenized swollen collagen bundles (H and E, ×200). (d) The presence of small-sized adipocytes and amorphous steroid deposition in the subcutaneous layer (H and E, ×200)

Click here to view


Vaccination-induced morphea is proposed to be caused by the immune response against specific antigens being triggered.[2] It is surprising that morphea developed on the injection site of our patient even during the period of the presence of steroid particles in the hypodermis because corticosteroids have immunosuppressive and anti-fibrotic effects.[1] Physical injury due to local injection may have provoked the development of morphea in our case.[2],[4] Including the current case, we have found five cases of morphea-like reaction following steroid injection after our review of the literature [Table 1].[4],[5] Three reported cases clinically resembled morphea with the depressed and atrophic appearance, but the higher density of adnexal structures in the wasting dermis was not compatible with the histopathological features of morphea.[5] Only one reported case had the characteristics of morphea after steroid injection.[4] Interestingly, despite limited case numbers, all of the patients were female, and most of the patients were younger than 25 years old.
Table 1: Reported cases of steroid injection-induced morphea-like reaction

Click here to view


The most common local adverse effect of intramuscular corticosteroid injection is lipoatrophy, which is more prone to be observed in women due to the thinner adipose tissue layer, as seen in our patient. Lipoatrophy caused by steroid injection usually can resolve spontaneously. Treatment is needed when persistent state of lipoatrophy, which may result in cosmetic problems. There are some successful reports discussing the treatment of lipoatrophy with normal saline or poly-L-lactic acid injection.[6],[7] Autologous fat transfer is another option for larger areas of lipoatrophy.[8]

In conclusion, we have demonstrated here the first reported case of concomitant occurrence of morphea and lipoatrophy after local corticosteroid injection. Clinicians should be aware of the occurrence of this potentially disfiguring adverse effect from steroid injections.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understands that her name and initials will not be published and due efforts will be made to conceal her identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Knobler R, Moinzadeh P, Hunzelmann N, Kreuter A, Cozzio A, Mouthon L, et al. European Dermatology Forum S1-guideline on the diagnosis and treatment of sclerosing diseases of the skin, Part 1: Localized scleroderma, systemic sclerosis and overlap syndromes. J Eur Acad Dermatol Venereol 2017;31:1401-24.  Back to cited text no. 1
    
2.
Viladomiu Edel A, Valls AT, Zabaleta BA, Moreno AJ, Pérez NO. Deep morphea in a child after pneumococcal vaccination. Indian J Dermatol Venereol Leprol 2014;80:259-60.  Back to cited text no. 2
[PUBMED]  [Full text]  
3.
Lee EY, Glassman SJ. Deep morphea induced by interferon-β1b injection. JAAD Case Rep 2016;2:236-8.  Back to cited text no. 3
    
4.
Komócsi A, Tóvári E, Kovács J, Czirják L. Physical injury as a provoking factor in three patients with scleroderma. Clin Exp Rheumatol 2000;18:622-4.  Back to cited text no. 4
    
5.
Holt PJ, Marks R, Waddington E. 'Pseudomorphoea': A side effect of subcutaneous corticosteroid injection. Br J Dermatol 1975;92:689-91.  Back to cited text no. 5
    
6.
Shiffman MA. Letter: Treatment of local, persistent cutaneous atrophy after corticosteroid injection with normal saline infiltration. Dermatol Surg 2010;36:436.  Back to cited text no. 6
    
7.
Brodell DW, Marchese Johnson S. Use of intralesional poly-L-lactic acid in the treatment of corticosteroid-induced lipoatrophy. Dermatol Surg 2014;40:597-9.  Back to cited text no. 7
    
8.
Cohen G, Treherne A. Treatment of facial lipoatrophy via autologous fat transfer. J Drugs Dermatol 2009;8:486-9.  Back to cited text no. 8
    


    Figures

  [Figure 1]
 
 
    Tables

  [Table 1]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References
Article Figures
Article Tables

 Article Access Statistics
    Viewed196    
    Printed9    
    Emailed0    
    PDF Downloaded40    
    Comments [Add]    

Recommend this journal